Kansas, 2018

Damaging Wind in Kansas, July 15, 2018

July 15, 2018 · NWS GLD · 1 event in 1 county or zone

During the early evening a slow moving thunderstorm over eastern Gove County produced wind gusts strong enough to move a spare tire.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the early evening a slow moving thunderstorm over eastern Gove County produced wind gusts strong enough to move a spare tire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 15, 5:35 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 15, 5:35 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
535 PM MDT Sun Jul 15 2018

.SHORT TERM...(This evening through Monday)
Issued at 225 PM MDT Sun Jul 15 2018

Scattered thunderstorms continue to develop along the advancing
cold front in a weak/moderately unstable air mass but with weak
deep layer shear (10-15kts). Severe threat will be rather low,
however slow storm motions and ample moisture could produce some
locally heavy rainfall. More storms will move out of northeast
Colorado which developed in the post frontal upslope regime, but
models suggest they will become less numerous as they move east
tonight. With the upslope wind component reinforced behind the
front, cannot rule out patchy dense fog once again towards
morning. Low temperatures will be in the 60s.

Monday looks to have considerable cloudiness, which may limit
instability potential. Nonetheless, if can get at least some
surface heating will see moderate instability develop by the
afternoon and deep layer shear of around 30kts, best in northern
half. Forcing will be provided by a very weak shortwave coming
over the top of the ridge near the Four Corners. Scattered storms
should develop once again, and with the better shear might see an
isolated severe storm or two. Storm motions remain very slow at
around 10kts, so locally heavy rainfall will continue to be a
threat. High temperatures also dependent on amount of clearing,
but will optimistically go with middle to upper 80s.

.LONG TERM...(Monday night through Sunday)
Issued at 115 PM MDT Sun Jul 15 2018

Monday night through Tuesday...highest precipitation chances
generally east of the CO/KS border during the evening slowly
decreasing from west to east after midnight as plume of 850-500mb
moisture moves away from the area. With boundary layer saturating
after midnight, light winds across the area and recent expected
rainfall areas of fog are expected to develop. For Tuesday
precipitation chances are probably on the optimistic side,
especially early morning as dry air aloft quickly moves in from
the west. Wouldnt be surprised for us to be in a lull for much of
the afternoon as we await another weather system that moves in
toward the end of the day.

Low temperatures in the low to mid 60s with high temperatures in the
mid 80s east (closer to departing precipitation chances and clouds)
with upper 80s to low 90s across the west.

Tuesday night through Wednesday night...precipitation chances
increase during the evening and overnight hours as another weather
disturbance moves through the area from the northwest. Drier air
quickly moves in Wednesday morning continuing through the night
bringing an end to the precipitation leaving a clear to partly
cloudy sky. Low temperatures in the low to upper 60s with high
temperatures in the low to mid 90s.

Thursday...dry weather expected. The latest GFS/ECMWF 700-500mb
fields show a weather disturbance moving into western Kansas and
southwest Nebraska during the afternoon possibly generating a few
thunderstorms. Any threat looks to end by early to mid evening.
850mb temperatures support highs in the mid to upper 90s.

Friday...dry weather expected during the day with a slight chance of
thunderstorms in the overnight hours across the far southern
forecast area where some mid level moisture rotates into the area
around upper level ridge centered over Texas. Afternoon high
temperatures arent quite as hot as previously expected yesterday
with low to mid 90s. Low temperatures in the low to upper 60s.

Saturday...dry weather expected for much of the area during the day.
Will have to watch the far west and northwest portions of the area
where moisture in the 700-500mb layer moves in from the west
possibly firing a few thunderstorms. This area of moisture moves
into the remainder of the area during the night supporting slight
chance pops for some. Afternoon temperatures again in the low to mid
90s with lows in the low upper 60s.

Sunday...currently expecting dry conditions with highs in the low
90s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 531 PM MDT Sun Jul 15 2018

VFR to IFR conditions forecast for the TAFs. Thunderstorm coverage
will be greatest west of the CO border, but may spread close to
KGLD later this evening. These storms will be slow moving, so the
main threat will be heavy rainfall. Overnight an IFR band of
clouds will move in from the northwest impacting KGLD. KMCK
currently looks to be on the northern edge of this band. Chances
for thunderstorms will return Monday afternoon.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...99
AVIATION...JTL
Hazardous weather outlook, Jul 15, 10:49 AM CST, 8 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Goodland KS
1049 AM MDT Sun Jul 15 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161700-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1049 AM MDT Sun Jul 15 2018 /1149 AM CDT Sun Jul 15 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Locally heavy rainfall and isolated flash flooding will be possible
in association with any slow moving thunderstorms this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

Showers and thunderstorms are expected early this week. Heavy
rainfall and isolated flash flooding will remain possible Monday
through Tuesday night, particularly in areas repeatedly affected by
thunderstorms.

Isolated severe thunderstorms will be possible Tuesday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The Dodge City radar (KDDC), 130 km away, was scanning. The volume nearest the first event began at 00:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gove

When
July 15, 6:50 PM CST
Where
Gove County, 11.11 mi S of Quinter
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.909, -100.242

A spare tire was moved 20-30 feet by the thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772982.